Coming off of an antidepressant

So as I mentioned in my last post, I have recently detoxed off of a medication called Duloxetine (the generic from of Cymbalta) which can be used to treat depression, anxiety, fibromyalgia, and chronic muscle or bone pain.

After losing my home to a wildfire and then nearly losing my life to lupus, I can honestly say that I was depressed. I couldn’t do much for myself. I could hardly walk, that is, when I wasn’t in a wheelchair. I wasn’t allowed to go in public for the most part to avoid potential exposure to illnesses. I had become a patient rather than a person. It had been a devastating few months and at 23 years old I was overwhelmed. So I was put on this medication to treat my depression from laying in bed for months on end; to treat my anxiety that was out of control it was raising my blood pressure and my heart rate to the fearful point of a possible stroke; to hopefully also help my chronic joint pain, because feeling 80 years old at 23 sucks.

The more common side effects of this drug:

Body aches or pain

cough

difficulty having a bowel movement

dry mouth

• ear congestion

• frequent urination

headache

lack or loss of strength

• loss of appetite

loss of voice

muscle aches

nausea

sleepiness or unusual drowsiness

• sneezing

sore throat

stuffy or runny nose

sweating increased

trouble sleeping

• weight loss

The less common side effects:

• Abnormal orgasm

• acid or sour stomach

• belching

burning, crawling, itching, numbness, prickling, “pins and needles”, or tingling feelings

change in taste

• change or problem with discharge of semen

• decreased interest in sexual intercourse

• difficulty with moving

feeling of warmth or redness of the face, neck, arms, and occasionally, upper chest

heartburn

• inability to have or keep an erection

• indigestion

joint pain

loose stools

• loss in sexual ability, desire, drive, or performance

• loss of taste

muscle aching or cramping

muscle pains or stiffness

• shakiness in the legs, arms, hands, or feet

• stomach discomfort or upset

sudden sweating

swollen joints

• trembling or shaking of the hands or feet

I’ve gone through and made the symptoms I suffered from boldfaced.

Granted, not all of my joint pain was from this medication, nor was all of my fatigue. A lot of that comes from lupus itself. But I never felt quite right on the meds. This is the second time in my life that I have needed some kind of anti-depressant/anti-anxiety medication. It’s truly nothing to be ashamed of, but personally it’s not something I felt that I needed for the rest of my life. Coming off of this drug was a completely different story. It caused me quite a few problems in the detox process. I struggled a lot with loss of sleep and with very erratic emotions. Thankfully I have such an understanding group of people surrounding my life who have helped me through this and love me no matter what.

I experienced something that people referred to a lot online as “brain fog” where I just simply could not think or remember very common words and phrases. It’s such a frustrating feeling when your brain won’t let you think. I also suffered terribly with restlessness. I could not seem to sleep longer and than about two hours before I would wake up. And this did not last for a night or two, this was for a few weeks. And honestly S/O to my boyfriend Nathaniel, he’s the real MVP. He has been so supportive through this entire process and never got upset that I was being so crazy. Trust me – crazy is the right word, my emotions were just all over the place and he has stood by me through it all.

I guess my reason for this post is that I don’t think anyone should be ashamed of leaning on something that helps them at the time. There is a distinct difference between needing medication and abusing medication.

Recently I have been able to drop down to ONLY TWO MEDICATIONS!! Which is huge considering that I was on about eight. Not to mention, one of those meds is something new that has come out to help treat lupus. The drug is called Benlysta. It is a monthly, intravenous treatment. The process is much like a chemotherapy treatment, in the sense that I go in and sit for a few hours and receive the medication through an IV. I am low-key extremely nervous about this first infusion, I have called and scheduled it for the beginning of next month!! (which sounds far away but truly is only a little over a week and a half from now)

Please wish me luck through this process and I promise, I’ll talk to you soon 😉

As always, your favorite spoonie

One Comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s